MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-PRIMARY FEMUR STD CEMENTED SIZE 5 L; CEMENTED KNEE FEMORAL COMPONENT

MEDACTA INTERNATIONAL SA GMK-PRIMARY FEMUR STD CEMENTED SIZE 5 L; CEMENTED KNEE FEMORAL COMPONENT
Catalog Number 02.07.2005L
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 10/31/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information received from the "hopital": expressed prehistory: patient has undergone a spine surgery (lumbar) in 2004.Primary knee surgery in 2008 (right knee).Diagnosis of gonarthrosis on the left knee with followed surgery, gmk-primary myknee on (b)(6) 2015 (femur 6l, inlay 6/10mm, tibia 5l).No reported complications during the surgical procedure in the medical history, only a notified lateral patella release.During a patient follow-up on (b)(6) 2015, increased pain and limited range of motion, retropatellar bleeding indicated, followed with a patella resurfacing replacement surgery (medacta #3).An infection was excluded.The gmk-primary implant was reported as fully ingrown, no inlay wear, the primary components remain untouched in vivo.Revision surgery on (b)(6) 2016, suspicion of low-grade infection of the left knee with started loosening process.Removing of loose components, reimplantation of gmk-primary (femur 5l, inlay 5/17mm uc, tibia 5l).During the surgery a fluid secretion was recognized between femur and cement, the prosthesis could be removed without much effort using a chisel from the bone.After the inlay has been removed, the tibia was carefully removed as well using a chisel.The tibia had similar indication of loosening, but was not that loose as the femur.No massive bone loss after removing the components, after the recut of tibia and femur, a 5/17mm uc inlay has been used.The very detailed follow-up report from the hospital (1-3 times a month) from the beginning on, ends on the (b)(6) 2018 with the result of having pain around the left tibia plateau, no swelling, good mobility, stable joint.Batch review performed on 12 december 2018: lot 156143: (b)(4) items manufactured and released on 28 jan 2016.Expiration date: 2021-01-06.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Additional component involved: gmk-primary 02.07.1006l tibial tray mobile cemented # 6 l (not cleared in us), lot 147058: (b)(4) items manufactured and released on 06 february 2015.Expiration date: 2019-12-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Visual inspection of the returned femoral and tibial component: revision surgery after almost 2 years from primary implantation for pain.After removal of the components some kind of corrosion signs were identified on both the femoral and the tibial components.From visual inspection, we can confirm the presence of halos and signs resembling corrosion and rust on the internal surface of the femoral component (in particular in "correspondance" of the lateral anterior chamfer) and on the distal surface of the tibia baseplate (in particular around the central cone of the keel).Parts have been sent to external laboratory for further investigation about the nature of these signs.It is not possible to identify any possible causes for the event.We can only suspect that, for not identifiable reasons, some impurity was present / come in the joint before / during the surgery and caused the oxidation.No further considerations can be done from visual inspection.The myknee department reviewed the patient myknee plan and commented as follows: our analysis of the myknee process of this case found no deviations from the standard procedures.Each step has been performed correctly.
 
Event or Problem Description
Revision surgery performed due to loosening, all components have been removed after about 2 years from primary.No cement has been found on the prosthesis component.The femoral component has few coloured spots (rust).The primary surgery has been performed on (b)(6) 2015 and on (b)(6) 2016 the patient had been already revised due to infection.
 
Additional Manufacturer Narrative
Additional information received on dec 20, 2018: we now got the information that also another surgeon from the "klinik innsbruck" (place of the revision) will update us with some further information, preoperative x-ray, intraoperative pictures.And according to the agent who talked to the surgeon, there was no incidence of "rust" intraoperatively, the "rust" was recognized only after the washing process.Investigation performed by external laboratory on the retrieved stem: the oxidative forms found on the prosthesis consist mainly of iron oxides.The femoral component is made of co-cr-mo alloy according to iso 5832-4, which therefore has an alloy content of the trace element fe lower than 1%.It is therefore unlikely that the hydrated iron oxide may have been transferred from the alloy in such an intense form as that observed on the device.The metallographic control, which shows a profile in the oxidized area devoid of alterations such as to justify a "corrosion" problem.The presence of hydrated iron oxide is due to contamination phenomena related to the washing to which the device has been subjected.

Brand Name
GMK-PRIMARY FEMUR STD CEMENTED SIZE 5 L
Common Device Name
CEMENTED KNEE FEMORAL COMPONENT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8173615
Report Number3005180920-2018-01010
Device Sequence Number2791926
Product Code JWH
UDI-Device Identifier07630030820236
UDI-Public07630030820236
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K090988
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/06/2021
Device Catalogue Number02.07.2005L
Device Lot Number156143
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2018
Supplement Date Received by Manufacturer11/19/2018
Initial Report FDA Received Date12/18/2018
Supplement Report FDA Received Date01/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR